Hail, Daniels
- When
- September 3, 4:48 PM MST
- Where
- Daniels County, 12.54 mi SSW of Scobey
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.640, -105.550
Trained spotter reported half dollar-sized hail.
A strong low-pressure system combined with a moderately-unstable atmosphere to form a series of squall lines and severe thunderstorms which moved over far eastern Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strong low-pressure system combined with a moderately-unstable atmosphere to form a series of squall lines and severe thunderstorms which moved over far eastern Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 3, 1:35 PM MST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 235 PM MDT WED SEP 3 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... AS OF 2 PM MDT...THE UPPER LEVEL DISTRUBANCE AND ITS ASSOCIATED COLD FRONT ARE PUSHING THROUGH NORTHEAST MONTANA. THESE FEATURES ARE RESULTING IN WIDESPREAD SHOWERS AND THUNDERSTORMS...MAINLY NORTH OF HIGHWAY 2. THIS TREND IS EXPECTED TO CONTINUE THIS EVENING AS THE LOW RIDES ALONG THE CANADIAN BORDER...CONTINUING THE SHOWER AND THUNDERSTORM THREAT ESPECIALLY FOR FAR NORTHEAST MONTANA. BETTER SHEAR PROFILES AND INSTABILITY EXIST GUSTY NORTHWEST WINDS WILL ALSO KICK IN BEHIND THE FRONT AND SHOULD BLOW THROUGH THE EVENING HOURS...THUS THE CURRENT LAKE WIND ADVISORY LOOKS ON TRACK. AFTER MIDNIGHT THE LOW WILL PUSH INTO NORTHWEST NORTH DAKOTA...WITH LINGERING WRAP AROUND SHOWERS CONTINUING AGAIN MAINLY NEAR THE CANADIAN BORDER. THURSDAY MORNING COOL HIGH PRESSURE AT THE SURFACE WILL QUICKLY BUILD IN...CAUSING ANY LINGERING SHOWER ACTIVITY OVER FAR NORTHEAST MONTANA TO QUICKLY TAPER OFF. THURSDAY AFTERNOON LOOKS DRY AND COOL WITH MAX TEMPS IN THE LOWER TO MID 60S EXPECTED. NORTHWEST WINDS WILL CONTINUE ON THURSDAY...AND THE LAKE WIND ADVISORY MAY NEED TO BE EXTENDED. GILCHRIST .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... SYNOPTIC SET UP... LONG RANGE BEGINS WITH HOT HIGH PRESSURE OVER THE SOUTHERN HALF OF THE INTERMOUNTAIN WEST AND A BROAD RIDGE RUNNING UP THE COAST INTO THE PACIFIC NORTHWEST. TO THE EAST... COLD AIR IS EXITING THE GREAT PLAINS AND MOVING INTO THE MISSISSIPPI VALLEY. THIS WILL PLACE NORTHEAST MONTANA UNDER A NORTHWEST FLOW PATTERN WITH WARMING CONDITIONS. FARTHER WEST... A LARGE TROUGH IS GATHERING STRENGTH FAR OFF THE COAST OF BRITISH COLUMBIA AND THE PACIFIC NORTHWEST. FRIDAY NIGHT THROUGH SUNDAY EVENING... NORTHWEST FLOW WILL CONTINUE ACROSS THE REGION... WITH SLIGHT WARMING IN THE MID LAYERS WHICH WILL MAINTAIN STABLE... PARTLY CLOUDY... AND DRY CONDITIONS. MEANWHILE THE TROUGH OFF THE COAST IS EXPECTED TO STEP ON SHORE SUNDAY. MONDAY MORNING THROUGH TUESDAY... RIDGE ACROSS THE REGION WILL AMPLIFY OVERNIGHT DRIVING A WARM FRONT NORTH OVER THE CWA DURING THE MORNING HOURS MONDAY. TIMING ON THE INCOMING SHORTWAVE IS NOT EXACT BUT ESTIMATED TO PASS THROUGH MONDAY AFTERNOON AND EVENING. THIS WILL BRING A COLD FRONTAL PASSAGE AS THE TROUGH TAPS INTO COLD CANADIAN AIR AND DRAGS IT INTO THE STATES. 850 TEMPERATURE DIFFERENCES ARE VERY WIDE WITHIN THE MODELS FROM MONDAY WITH ROUGHLY 20*C TO NEGATIVE SINGLE DIGITS CELSIUS TUESDAY. THIS SIGNIFIES FIRST A WIDE INSTABILITY THAT WILL BE CAPABLE OF PRODUCING SHOWERS AND THUNDERSTORMS WITH SOME POSSIBLY BECOMING SEVERE. THIS ALSO POINTS TOWARDS VERY STRONG WINDS DUE TO THE HIGH TEMPERATURES AND SUBSEQUENT PRESSURE GRADIENTS ALONG THE FRONT. CONFIDENCE IN THIS SYSTEM IS STRONG BUT TIMING COULD BACK UP IN THE MODELS DEPENDING ON THE STRENGTH OF THE DEVELOPING RIDGE AHEAD OF IT. A BACKING UP OF UP TO 24 HOURS IS POSSIBLE IN FUTURE RUNS. TUESDAY NIGHT ONWARD... TYPICAL AT THIS TIME OF YEAR IS FOR THE COLD AIR TO SHUCK OUT TO THE EAST AND THE RIDGE TO REBOUND. HOWEVER MODELED STRENGTH/THICKNESS OF THE COLD AIR COULD MEAN THAT THE REBOUND WILL HOLD OFF FOR SOME TIME AND POTENTIALLY BEYOND THE LONG RANGE INTO LATE NEXT WEEK. CONFIDENCE HERE IS AVERAGE AS ITS LATE IN THE FORECAST BUT BOTH GFS AND EC ARE IN AGREEMENT. GAH PREVIOUS LONG TERM DISCUSSION... NORTHEAST MONTANA BEGINS THE EXTENDED PERIOD WITH THE SHALLOW LONG-WAVE TROUGH SHIFTING OFF TO THE EAST AND AN UPPER LEVEL RIDGE OCCUPYING THE GULF OF ALASKA. THE RIDGE SLOWLY SHIFTS EAST ACROSS THE PACIFIC NORTHWEST...NORTHERN ROCKIES AND THE NORTHERN HIGH PLAINS THROUGH THE WEEKEND TO BRING SEASONAL TEMPERATURES AND DRY CONDITIONS TO THE REGION. BY MONDAY ANOTHER TROUGH POSITIONS ITSELF OFF THE WEST COAST. IN ADVANCE OF THIS TROUGH...EMBEDDED DISTURBANCES IN THE FLOW ALOFT CROSS THE NORTHERN AND CENTRAL ROCKIES WHERE A SURFACE TROUGH DEVELOPING IN THE LEE OF THE CANADIAN ROCKIES SPREADS OVER MONTANA. THESE WILL COMBINE TO BRING INSTABILITY AND RESULTING IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA BY MONDAY AFTERNOON. THE BIGGER CHANGE COMES ABOUT WHEN THE TROUGH SENDS A COLD FRONT ACROSS NEMONT SOMETIME MONDAY NIGHT OR TUESDAY MORNING. THIS COLD FRONT WILL BE REINFORCED BY A COLD AIR MASS NUDGING INTO NORTHERN ALBERTA AND SASKATCHEWAN. THIS FRONT WILL INITIATE RAIN SHOWERS AND POSSIBLY THUNDERSTORMS FOR TUESDAY. TEMPERATURES WILL DROP AGAIN. SCT && .AVIATION... FLIGHT CATEGORY: MAINLY VFR. IFR POSSIBLE. SYNOPSIS: A DEVELOPING STORM SYSTEM WILL MOVE ACROSS THE INTERNATIONAL BORDER THIS AFTERNOON AND TONIGHT. RAIN AND THUNDER... SOME POSSIBLY SEVERE... WILL BE PART OF THIS SYSTEM. A COLD FRONT WILL MOVE THROUGH THE REGION EARLY TODAY AND SHIFT WINDS RAPIDLY FROM SOUTHEAST TO NORTHWEST. RAIN SHOWERS: MOST SHOWERS WILL FOCUS ALONG THE INTERNATIONAL BORDER... BUT COULD EASILY DIP AS FAR SOUTH AS THE MILK AND MISSOURI RIVER. KGGW... KOLF... AND KSDY SHOULD HAVE A HIGH ENOUGH CHANCE OF SEEING RAIN SHOWERS TO BE DIRECTLY IN THE TAF... HOWEVER KGDV WILL BE BIT TOO FAR SOUTH TO EXPERIENCE CONSTANT RAIN SHOWERS. IN THIS CASE... VC MAY BE A USED MORE OFTEN IN THE TAF. SEVERE THUNDER: STORM PREDICTION CENTER HAS PLACED PORTION OF NORTHEAST MONTANA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS INCLUDING LARGE HAIL AND STRONG WINDS. SSEO UPDRAFT HELICITY SHOWS KOLF AND KSDY TO HAVE THE HIGHEST CHANCES FROM 21Z TO 03Z. THIS THUNDER COULD EASILY PRODUCE IFR CONDITIONS DUE TO VISIBILITY RESTRICTIONS AND ERRATIC GUSTY WINDS. THUNDER ITSELF IS NOT GREATER THAN 50 PERCENT AND WILL BE AMENDED INTO THE TAFS WHEN THE TIME ARISES. WINDS: SOUTHEAST AROUND 15 TO 20 KTS INITIALLY... VEERING TO THE NORTHWEST INT HE LATE AFTERNOON WITH THE PASSAGE OF A COLD FRONT AND INCREASING TO 10 TO 20 KTS SUSTAINED WITH GUSTS UP TO 35 KTS. WINDS WILL THEN CREEP DOWN VERY SLOWLY OVERNIGHT. GAH && .HYDROLOGY... ON THE MILK RIVER...THE LEVEL AT GLASGOW HAS FALLEN BELOW THE FLOOD STAGE OF 25.0 FEET. THEREFORE THE FLOOD WARNING WAS CANCELLED. BEAVER CREEK NEAR HINSDALE IS HOLDING RIGHT NEAR ITS FLOOD STAGE OF 14 FEET AS WATER FROM LAST WEEKS HEAVY RAIN IN THE LITTLE ROCKIES HAS FLOWED DOWNSTREAM. GIVEN ONLY LIMITED IMPACTS AT THE 14 FOOT MARK WILL MONITOR AND ISSUE A FLOOD WARNING IF ANY ADDITIONAL RISE OCCURS. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 3 AM MDT THURSDAY FOR FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 240 PM MDT WED SEP 3 2014 MTZ017-041200- CENTRAL AND SOUTHERN VALLEY- 240 PM MDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FROM NOON TODAY UNTIL 3 AM THURSDAY MORNING FOR FORT PECK LAKE. LOOK FOR NORTHWEST 15 TO 25 MPH. BEAVER CREEK NEAR HINSDALE CONTINUES TO HOLD STEADY NEAR ITS 14 FOOT FLOOD STAGE. WITH ONLY MINIMAL IMPACTS AT 14 FEET WE WILL CONTINUE TO MONITOR AND ISSUE A FLOOD WARNING IF ANY ADDITIONAL RISE OCCURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018>020-024>027-062-041200- DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX- EASTERN ROOSEVELT- 240 PM MDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016-021>023-041200- CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-MCCONE- 240 PM MDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FROM NOON TODAY UNTIL 3 AM THURSDAY MORNING FOR FORT PECK LAKE. LOOK FOR NORTHWEST 15 TO 25 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 512 PM MDT WED SEP 3 2014 MTZ017-018-020-061-040015- DANIELS-ROOSEVELT-VALLEY- 512 PM MDT WED SEP 3 2014 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN VALLEY COUNTY IN NORTHEAST MONTANA... NORTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA... SOUTHERN DANIELS COUNTY IN NORTHEAST MONTANA... UNTIL 615 PM MDT. AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF RICHLAND TO 10 MILES WEST OF LUSTRE...AND MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS IN THE ADVISORY INCLUDE... LUSTRE... BREDETTE... LAT...LON 4875 10522 4839 10516 4831 10611 4868 10616 TIME...MOT...LOC 2313Z 262DEG 28KT 4859 10609 4840 10606 TFJ WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 93 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
8 hail, 4 thunderstorm wind. Local standard time, as filed.
Trained spotter reported half dollar-sized hail.
The McDonalds DOT site measured a 67 mph wind gust.
Trained spotter reported quarter- to half dollar-sized hail covering the ground.
Trained spotter reported nickel-sized hail.
Trained spotter reported quarter-sized hail.
Trained spotter reported quarter-sized hail.
Trained spotter reported 60 mph wind gusts.
Public reported nickel-sized hail.
Trained spotter reported quarter-sized hail.
Damage was found at a new home site with a modular home and a large metal pole barn located 2.4 miles east of the intersection of Highway 16 and County Road 496. There were two other home sites west of this home, with no obvious damage. The newer home had a few missing shingles, but the new pole barn had the south door blown in with the south wall blown out to the southeast. There were a few trees that were snapped or cracked and dropped about 2-3 feet off the ground, including older Russian olive trees. The damage to the pole barn was estimated to have been caused by 70-75 mph winds. The homeowners were home and said the wind came from the west-northwest and there was a lot of dirt and gravel kicked up and thrown at them prior to their seeking shelter in a safe room in the pole barn. The garage door was blown in and the south wall was blown out. The garage door blew through the side wall and landed on a trailer near a tree row. All the insulation and debris from the side wall collapse were blown eastward.
Another third of a mile east is the town site of McCabe, where there are a few homes, sheds and outbuildings. This area had a large older Russian olive tree uprooted as well as a two healthy spruce trees uprooted that were at least 25 feet tall. There was a shed damaged as well, but the two garage doors on it were open directly to the microburst winds, and the wood at the concrete footing was over 30 years old. All the debris was blown eastward.
There was a lot of minor damage as well through the townsite.
A semi-truck was blown over due to the strong microbust winds within the squall line of thunderstorms that moved through. Other minor damage was reported in the area as well to homes and farm outbuildings.
Public reported nickel-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540760, 540762, 540761, 540766, 540763, 540764, 540765, 540767, 540769, 540770, 541537, 540768.